Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the numerical solution of singular boundary value problems of second order by a difference method


Author: Ewa Weinm├╝ller
Journal: Math. Comp. 46 (1986), 93-117
MSC: Primary 65L10; Secondary 34A50
DOI: https://doi.org/10.1090/S0025-5718-1986-0815834-X
MathSciNet review: 815834
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The standard three-point discretization applied to the numerical solution of nonlinear boundary value problems for second-order systems with a singularity of the first kind is investigated. The results are extended to the boundary value problems arising in practical problems from mechanics and chemistry. A number of numerical examples illustrating the theoretical results is presented.


References [Enhancements On Off] (What's this?)

  • [1] D. C. Brabston & H. B. Keller, "A numerical method for singular two point boundary value problems," SIAM J. Numer. Anal., v. 14, 1977, pp. 779-791. MR 0483475 (58:3476)
  • [2] F. R. de Hoog & R. Weiss, "Difference methods for boundary value problems with a singularity of the first kind," SIAM J. Numer. Anal., v. 13, 1976, pp. 775-813. MR 0440931 (55:13799)
  • [3] P. Jamet, "On the convergence of finite difference approximations to one-dimensional singular boundary-value problems," Numer. Math., v. 14, 1970, pp. 355-378. MR 0261799 (41:6411)
  • [4] T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, New York, 1966. MR 0203473 (34:3324)
  • [5] H. B. Keller & A. W. Wolfe, "On the nonunique equilibrium states and buckling mechanism of spherical shells," J. Soc. Indust. Appl. Math., v. 13, 1965, pp. 674-705. MR 0183174 (32:656)
  • [6] H. B. Keller, "Approximation methods for nonlinear problems with application to two-point boundary value problems," Math. Comp., v. 29, 1975, pp. 464-474. MR 0371058 (51:7279)
  • [7] Y. L. Luke, Mathematical Functions and Their Approximations, Academic Press, New York, 1975. MR 0501762 (58:19039)
  • [8] F. Natterer, "A generalized spline method for singular boundary value problems in ordinary differential equations," Linear Algebra Appl., v. 7, 1973, pp. 189-216. MR 0334530 (48:12849)
  • [9] F. Natterer, "Das Differenzenverfahren für singuläre Rand-Eigenwertaufgaben gewöhnlicher Differentialgleichungen," Numer. Math., v. 23, 1975, pp. 387-409. MR 0416042 (54:4118)
  • [10] S. V. Parter, M. L. Stein & P. R. Stein, On the Multiplicity of Solutions of a Differential Equation Arising in Chemical Reactor Theory, Tech. Rep. 194, Dept. of Computer Sciences, Univ. of Wisconsin-Madison, 1973.
  • [11] S. V. Parter, A-Posteriori Error Estimates, Tech. Rep. 214, Dept. of Computer Sciences, Univ. of Wisconsin-Madison, 1974. MR 0405870 (53:9662)
  • [12] P. Rentrop, Eine Taylorreihenmethode zur numerischen Lösung von Zwei-Punkt Randwertproblemen mit Anwendung auf singuläre Probleme der nichtlinearen Schalentheorie, TUM, Institut für Mathematik, München, 1977.
  • [13] R. D. Russell & L. F. Shampine, "Numerical methods for singular boundary value problems," SIAM J. Numer. Anal., v. 12, 1975, pp. 13-35. MR 0400723 (53:4553)
  • [14] E. Weinmüller, "On the boundary value problem for systems of ordinary second order differential equations with a singularity of the first kind," SIAM J. Math. Anal., v. 15, 1984, pp. 287-307. MR 731868 (85m:34035)
  • [15] E. Weinmüller, "A difference method for a singular boundary value problem of second order," Math. Comp., v. 42, 1984, pp. 441-464.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 34A50

Retrieve articles in all journals with MSC: 65L10, 34A50


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0815834-X
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society